Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 185, NWS Sioux Falls, SD

August 10, 2023Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2023, 6:16 PM CDT for Beadle County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2023, 6:16 PM CDT (23:16 UTC)
Expired
Aug 10, 2023, 7:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:11 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 10, 6:11 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
611 PM CDT Thu Aug 10 2023

.SHORT TERM...(This Evening through Friday)
Issued at 217 PM CDT Thu Aug 10 2023

The thunderstorm threat still exists late this afternoon and evening
as a fast moving mid level wave moves through. A nose of
instability juts into the area with about 2000 J/kg CAPE, so enough
to support some strong updrafts. However, shear is marginal at best
so any stronger updrafts that develop will be mostly shorter lived.
The lack of stronger mid and upper level winds also suggests that an
organized line of storms is pretty unlikely. So, an isolated storm
could produce golf ball or so sized hail and wind gusts of 65 to 70
mph. The latest models have been backing off on coverage, as seems
to have been the trend most of the summer, with the better chances
now north of I-90. Model soundings still suggest that some isolated
to scattered storms will be possible near and south of I-90 so not
completely buying into the idea that there will be nothing.
Otherwise a warm night with lows in the 60s.

Friday still shows potential for an isolated severe storm near and
east of I-29 from mid afternoon into early evening. With some
fairly strong shear and CAPE values of 1000-1500 J/kg a supercell
would be possible with hail to tennis ball, wind gusts to 65 mph and
an isolated tornado. It just comes down to being able to break the
cap which the latest runs are hinting could occur. Should be a warm
day with most locations topping out from the mid 80s to around 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Aug 10 2023

Other than a few spotty storms in northwest IA and southwest MN
early in the evening, Friday night into Saturday looks dry and warm
with northwest flow aloft. Lows should be in the upper 50s to lower
60s with highs in the 80s.

Saturday night into Sunday a bit strong wave digs into the Northern
Plains and northern MN which will bring the next better chance for
showers and thunderstorms, which should be late Saturday night into
Sunday. At this time severe weather looks unlikely with mainly
weaker elevated instability. With this stronger wave there is some
slightly more organized warm advection in the low to mid levels so
the chances for rainfall are pretty good. Behind this warm advection
will be some stronger cold advection so wind gusts around 30 mph in
the afternoon appear likely. With the good chances for rain and
additional cloud cover as well as an incoming cool front high
temperatures should be below normal and mainly in the 70s.

The better rain chances should shift east pretty quickly on Sunday
night with a cooler air mass left behind into Monday. This should
mean lows in the 50s and highs in the 70s. Breezy conditions will
remain with gusts of 20 to 25 mph likely.

Tuesday into Wednesday should see northwest flow aloft with mainly
dry and warm conditions. Highs in the 80s and lows 55 to 65.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 607 PM CDT Thu Aug 10 2023

Isolated to scattered thunderstorms will move across the area
through 05Z as a boundary slides eastward, and a few of these
storms could be severe. Gusty southerly winds will transition to
west/northwesterly with the passage of the boundary.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Aug 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
449 AM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop late this afternoon, west of
a line from Huron to Lake Andes South Dakota. Scattered to numerous
storms will move east across the remainder of southeast South Dakota,
into southwest Minnesota and northwest Iowa through the evening,
pushing east of the Highway 71 corridor between midnight and 2 am.
Some storms may become severe during the late afternoon and evening,
with up to 2 inch hail and wind gusts to 70 mph the primary threats.
While the potential is low, an isolated tornado and locally heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low chance of storms during the late afternoon to early
evening Friday, mainly in parts of southwest Minnesota. If storms
develop, strong to severe storms with large hail and damaging winds
are possible.

Another round of storms is expected late Saturday night and Sunday.
While details on timing and location are still uncertain, a few
strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and midnight.

In the hours before

Local storm report, Aug 10, 5:51 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
551 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             7 NNW Harrison          43.53N 98.60W
08/10/2023  E1.00 inch       Aurora             SD   Trained Spotter

&&

SG
Local storm report, Aug 10, 6:15 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
615 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             9 NE Wessington         44.55N 98.56W
08/10/2023  E1.00 inch       Beadle             SD   Public

            Report and photo via social media. Largest
            stone quarter sized. Time estimated via
            radar.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:09 PM CDTSevere Thunderstorm WarningFSDBeadle51 min
Aug 10, 5:42 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas33 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningFSDAurora, Davison35 min
Aug 10, 6:52 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson38 min
Aug 10, 6:54 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.